From a nurse in Alabama, USA:
I am the school nurse (newly hired) for a medium school system. I have a 14 year old boy with diabetes student who is fairly well controlled with insulin twice a day. He is (according to his physician) spilling ketones and this is making him lethargic and unable to do his school work. What would cause this and how can I help him? His blood sugars run around 150 mg/dl (8.3 mmol/L), and he does them four to five times a day. He eats very little food (that I see and from what he tells me). His mother and he "don't know" how many calories he is supposed to eat. I have not been able to talk to his physician.
It is great that you have taken so much interest in this 14 year old boy, but you are also in the delicate position of wanting to help without having complete details about his treatment. If he has ketones in his urine and especially if these are 'moderate' or 'large', then something is wrong. It may be he is indeed not in very good control despite his blood sugars being 'around 150 mg/dl (8.3 mmol?L)'. Who is supervising these when you don't do the test? It would be important to know what his hemoglobin A1c test is. If it is 8% or less, then it may be that he is not getting enough to eat, and that he is using body fat for energy needs. I rather sense that this teenager would profit by at least one visit to a center with a diabetes care team that includes not only a physician, but a nurse educator, a dietitian and a medical social worker. Five blood sugars a day sounds rather a burden for a teenager, if he isn't to be assured of very good control.
Original posting 24 Aug 2000
Posted to Social Issues: School and Daycare
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.